Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 81, NWS Morristown, TN

April 3, 2012Campbell County, Claiborne County, Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 3, 2012, 3:08 PM EDT for Campbell County, Claiborne County, Union County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2012, 3:08 PM EDT (19:08 UTC)
Expired
Apr 3, 2012, 3:45 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Claiborne County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS54 KMRX 031908
SVRMRX
TNC013-025-173-031945-
/O.NEW.KMRX.SV.W.0081.120403T1908Z-120403T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...

* UNTIL 345 PM EDT

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES NORTHEAST OF LA FOLLETTE...AND MOVING
  EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CLAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3656 8373 3634 8377 3643 8412 3659 8407
TIME...MOT...LOC 1908Z 279DEG 15KT 3648 8404

$$

DGS
2 follow-up statements
042 
WWUS54 KMRX 031921
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT TUE APR 3 2012

TNC013-025-173-031945-
/O.CON.KMRX.SV.W.0081.000000T0000Z-120403T1945Z/
UNION TN-CAMPBELL TN-CLAIBORNE TN-
321 PM EDT TUE APR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CLAIBORNE...CAMPBELL AND UNION COUNTIES...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WHITE OAK...OR 11 MILES NORTHEAST
OF LA FOLLETTE...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CLAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3656 8373 3634 8377 3643 8412 3659 8407
TIME...MOT...LOC 1922Z 280DEG 14KT 3648 8398

$$

DGS
725 
WWUS54 KMRX 031936
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT TUE APR 3 2012

TNC013-025-173-031946-
/O.EXP.KMRX.SV.W.0081.000000T0000Z-120403T1945Z/
UNION TN-CAMPBELL TN-CLAIBORNE TN-
336 PM EDT TUE APR 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR CLAIBORNE...CAMPBELL AND UNION
COUNTIES WILL EXPIRE AT 345 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3656 8373 3634 8377 3643 8412 3659 8407
TIME...MOT...LOC 1936Z 280DEG 14KT 3647 8391

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:03 PM EDT, 5 minutes earlier.

Area forecast discussion, Apr 3, 3:03 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT TUE APR 3 2012

.SHORT TERM (TONIGHT AND WEDNESDAY)...
MUCH MORE CONVECTION THIS AFTERNOON THAN HAD YESTERDAY...THUS
CHANCES OF PRECIP IN CHANCE CATEGORY THIS EVENING. MODELS AND HPC
SUGGEST MCS WILL DEVELOP AND PROVIDE HIGH CHANCES OF RAIN DURING
THE DAY WEDNESDAY ESPECIALLY NORTH...SO WILL GO WITH LIKELY POPS
NORTH AND GOOD CHC POPS SOUTH.

THE WEAK RIDGE OVER THE AREA IS BREAKING DOWN...NW FLOW REPLACED BY
WEAK W FLOW ALOFT. WE WILL BE TRANSITIONING TO A WETTER REGIME FOR
THE NEXT COUPLE OF DAYS AS UPPER LOW OVER THE WESTERN US ROLLS
EASTWARD AND INTERACTS WITH A FRONT THAT IS NOW NEAR THE GREAT
LAKES. FRONT WILL DROP SOUTH INTO KY DURING WEDNESDAY AND WILL
CONTINUE ITS SOUTHWARD PUSH INTO THE EARLY EXTENDED PERIOD.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
A COLD FRONT WILL BE POSITIONED NEAR THE NORTHERN EXTREMITIES OF THE
CWA WEDNESDAY NIGHT. THIS FRONT WILL SLOWLY DRIFT SOUTH ACROSS THE
AREA AS A CLOSED UPPER LOW TRACKS FROM THE OZARKS TO THE CAROLINAS
THROUGH THURSDAY NIGHT. HIGHEST POPS WILL TRANSITION FROM NORTHERN
AREAS WEDNESDAY NIGHT TO SOUTHERN AREAS BY THURSDAY
AFTERNOON/EVENING AS THE FRONT PUSHES THROUGH. LOW LEVEL CONVERGENCE
NEAR THE BOUNDARY ALONG WITH GOOD UPPER DIVERGENCE AND FALLING 500
MB HEIGHTS WILL PROVIDE LIFT FOR LIKELY SHOWERS AND THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING. CHANCE POPS CONTINUE INTO FRIDAY AS
THE CLOSED LOW WILL BE CENTERED OVER THE SRN APPALACHIANS...THEN
TAPER OFF BY FRIDAY AFTERNOON AS IT NEARS THE COAST. WHILE A THREAT
OF SEVERE STORMS CANNOT BE RULED OUT THURSDAY...INSTABILITY LOOKS
PRETTY LIMITED WITH DENSE CLOUD COVER THROUGH THE DAY...AND DEEP
LAYER SHEAR LOOKS WEAK.

A DEEP RIDGE WILL MOVE ACROSS THE REGION SATURDAY AND
SUNDAY...PROVIDING MILD TEMPS AND MOSTLY SUNNY SKIES. BY MONDAY A
DEEP CYCLONIC CIRCULATION BECOMES POSITIONED OVER ONTARIO...WITH A
STRONG JET ACROSS THE OHIO VALLEY. THIS WILL PUSH A COLD FRONT
THROUGH THE AREA AROUND MONDAY...WITH A MUCH COLDER AIR MASS
BUILDING IN FOR TUESDAY. FROPA LOOKS DRY ON MONDAY WITH A DEEP NW
FLOW PRECEDING THE FRONT. AGRICULTURAL INTERESTS WILL NEED TO KEEP
AN EYE ON THE POTENTIAL FOR A LATE SEASON FROST OR FREEZE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             62  82  61  75  53 /  30  40  40  70  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  60  79  59  72  51 /  30  60  50  70  60
OAK RIDGE, TN                       60  80  59  72  51 /  30  60  50  70  60
TRI CITIES AIRPORT, TN              54  77  54  66  46 /  40  70  60  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GC/DGS
Hazardous weather outlook, Apr 3, 5:26 AM EDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 AM EDT TUE APR 3 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
526 AM EDT TUE APR 3 2012 /426 AM CDT TUE APR 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY
ACROSS THE AREA TODAY. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

FRONTAL BOUNDARIES WILL LINGER IN THE SOUTHERN APPALACHIAN REGION
THROUGH THURSDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO SEVERE EACH
DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON THROUGH THURSDAY
EVENING THIS WEEK.

SON/TD

In the hours before

Special weather statement, Apr 3, 1:43 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT TUE APR 3 2012

TNZ035-067-031830-
MORGAN TN-ROANE TN-
143 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND ROANE COUNTIES UNTIL
230 PM EDT...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WARTBURG...MOVING SOUTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSTON...OAKDALE...
HARRIMAN AND DEARMOND.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Apr 3, 2:30 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT TUE APR 3 2012

TNZ035-067-031915-
MORGAN TN-ROANE TN-
230 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN MORGAN AND ROANE
COUNTIES UNTIL 315 PM EDT...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKWOOD...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSTON...OAKDALE...
HARRIMAN AND DEARMOND.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Apr 3, 2:38 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT TUE APR 3 2012

TNZ036-031930-
ANDERSON TN-
238 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON COUNTY UNTIL 330 PM
EDT...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF OLIVER SPRINGS...OR 8 MILES
WEST OF CLINTON...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DGS
Special weather statement, Apr 3, 2:46 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT TUE APR 3 2012

NCZ060-031930-
CHEROKEE NC-
246 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 330 PM
EDT...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF MURPHY...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANDREWS AND MARBLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Apr 3, 2:52 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT TUE APR 3 2012

TNZ013-014-031930-
CAMPBELL TN-CLAIBORNE TN-
252 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAIBORNE AND CAMPBELL
COUNTIES UNTIL 330 PM EDT...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF LA FOLLETTE...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITE OAK AND
CLAIRFIELD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION TO SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:07 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson38 min
Apr 3, 4:10 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union50 min
Apr 3, 4:15 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon30 min
Apr 3, 4:29 PM EDTFlash Flood WarningMRXCampbell3 hr
Apr 3, 4:39 PM EDTSevere Thunderstorm WarningMRXHawkins36 min
Apr 3, 4:41 PM EDTSevere Thunderstorm WarningMRXBlount34 min
Apr 3, 4:54 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson, Sevier66 min
Apr 3, 4:56 PM EDTAreal Flood AdvisoryMRXGrainger3 hr
Apr 3, 5:16 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington44 min
Apr 3, 5:29 PM EDTAreal Flood AdvisoryMRXScott2 hr
Apr 3, 5:40 PM EDTSevere Thunderstorm WarningMRXGreene50 min
Apr 3, 6:17 PM EDTAreal Flood AdvisoryMRXBlount, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.